What to do when you have hypoglycaemia (low blood glucose)

When your blood glucose drops too low, you need to act fast – find out what to do right now

July, 2017

Tags

What is a hypo?

A hypo is when your blood glucose is too low. It’s also known as:

  • Hypoglycaemia
  • A hypoglycaemic event

Hypo- is from the Greek word for “under” or “less”. Hyper is from the Greek word for “above” or “to excess”. A hypo is usually defined as blood glucose levels below 4 mmol/L.

What happens when you have a hypo?

When there’s not enough glucose (a form of sugar) in your blood, your cells can’t get enough fuel and so can’t function properly. People with Type 2 diabetes who take medication to lower their blood glucose may be at higher risk of hypoglycaemia (a hypo) – as will people with Type 1 diabetes.

One of the real troubles with hypos is that low blood glucose can affect your thinking – you can quickly get quite confused and this can make it difficult to take the right action at the right time. It’s a good idea to have someone around who knows you have Type 2 diabetes, and knows to look out for the signs of a hypo.

“Occasionally, I have to get my wife to help me as I get a bit confused and, whilst I know something is wrong, I cannot work out, by myself, what to do about it.”

Mr RE, diabetes patient (aged 66), Newcastle

What does a hypo feel like?

Symptoms of hypoglycaemia (low blood glucose) can include:

hypo-living

First aid for hypos

Think your blood glucose might be dropping too low? Here’s what to do right now:

NOTICE
If you notice any of these signs:
ACT
Be sure to act fast
CALL
Be sure to get help
Hunger

Sweating

Headache

Tiredness

Blurred vision

Shakiness

Looking pale

Fast pulse

Tingling lips

Anger or irritability

Lack of concentration

Confusion

EAT or drink 15-20 g of sugar:

– glucose tablets

– 3 or 4 Jelly babies

– sugary drinks like Coke

– fruit juice

Call someone nearby

Phone a friend or family member

Call your diabetes care team

Call 111

Call 999

Got a glucose meter?

If you have a blood glucose meter at home and think you might be having a hypo:

  • TEST your blood glucose
    • If it’s below 4.0 mmol/L
    • EAT 15-20 g of sugar and
  • TEST AGAIN after 15-20 minutes

How do hypos happen in Type 2 diabetes?

When you have Type 2 diabetes, it’s more likely that you’ll have high blood glucose levels rather than levels that are too low. However, hypos do still happen in Type 2 diabetes – and it may be more common than you think.
Diabetes UK did a survey of almost 2,000 people in 2009, and found that just about half (49%) of the people they asked with Type 2 diabetes had experienced at least one hypo in a 2 week period – and that didn’t even include the people who inject insulin.

Want to know more about the Diabetes UK survey? Read their news report.

When you’ve got Type 2 diabetes, your blood glucose can drop too low for a number of reasons:

  • If you’re on too high a dose of certain diabetes medications (i.e. the medications are working TOO hard to lower your blood glucose)
  • If you accidentally take too many diabetes medications
  • Strenuous exercise
  • Drinking alcohol
  • You miss a meal
  • You haven’t eaten enough carbohydrate (e.g. starchy foods like potatoes or rice)

If you test your blood glucose regularly, you’ll have a better idea about how your blood glucose levels are doing. It’s better to be in control and take action before your levels get too low, than to wait for symptoms to appear – a hypo can make you feel very ill very quickly.

If you don’t have a blood glucose meter, you may want to weigh up the pros and cons of getting one. They’re not essential for everyone with Type 2 diabetes, but some people find that keeping an eye on their blood glucose levels helps them stay in control.

Find out more